South Dakota, 2007

Hail in South Dakota, July 18, 2007

July 18, 2007 · NWS UNR · 4 events in 2 counties and zones

Severe storms moved across the central Black Hills and produced very large hail, especially in the Hill City area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms moved across the central Black Hills and produced very large hail, especially in the Hill City area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 9:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT WED JUL 18 2007

.DISCUSSION...16Z ANALYSIS HAS A BROAD AREA OF LOW PRESSURE ACROSS
NEBRASKA WITH WEAK INVERTED TROUGH ACROSS NORTHEASTERN WYOMING INTO
CENTRAL MONTANA. HIGH PRESSURE OVER NORTH DAKOTA IS NOSING DOWN INTO
THE AREA...PUSHING A WEAK FRONTAL BOUNDARY SOUTH AND WEST OF THE
BLACK HILLS AT THE MOMENT. WINDS HAVE BECOME MORE NORTHEASTERLY AS
THE HIGH SETTLES OVER THE NORTHERN PLAINS. SHOWERS AND A FEW
THUNDERSTORMS STILL LINGER ACROSS CENTRAL SOUTH DAKOTA...AND ARE
SLOWLY MOVING TO THE EAST.

WATER VAPOR IMAGERY REVEALS MONSOONAL MOISTURE BEING PULLED INTO THE
AREA AHEAD OF WEAK SHORTWAVE ACROSS CENTRAL WYOMING. WITH 3 KEY
INGREDIENTS AVAILABLE...SHOULD SEE SHOWERS AND THUNDERSTORMS
RE-DEVELOP AROUND NOON ACROSS THE BLACK HILLS AREA...AND PROGRESS
EASTWARD THROUGH THE AFTERNOON. PLENTY OF SHEAR AND CAPE AVAILABLE
TO SEE SOME SEVERE STORMS ACROSS THE AREA. WITH MONSOONAL MOISTURE
AVAILABLE...COULD SEE SOME VERY HEAVY RAINS ALSO.

WITH HIGH PRESSURE NOSING IN FROM THE NORTH...NORTHEAST SURFACE
WINDS...AND HIGH DEWPOINTS...HAVE SHAVED A FEW DEGREES OF THE HIGH
TEMPERATURES TODAY. ALSO MADE SOME MINOR ADJUSTMENTS TO WINDS AND
CLOUD COVER. UPDATES ARE OUT.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY
THIS AFTERNOON AND INCREASE IN COVERAGE ACROSS THE AREA THROUGHOUT
THE AFTERNOON AND EVENING FROM WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 18, 7:35 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT WED JUL 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
835 AM MDT (935 AM CDT) WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL
IS ALSO LIKELY AS STORMS WILL BE SLOW MOVING.

AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY. VERY
MOIST AND UNSTABLE AIR WILL ALLOW FOR WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WITH THE FIRST STORMS FORMING OVER THE
BLACK HILLS AROUND MIDDAY. THE AREA OF THUNDERSTORMS SHOULD MOVE
INTO SOUTHERN SECTIONS OF SOUTH DAKOTA LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT WEATHER WILL RETURN AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED
OVER THE ROCKIES. MOST LOCATIONS OUTSIDE OF THE BLACK HILLS WILL
SURPASS THE 100 DEGREE MARK SATURDAY THROUGH MONDAY. IT WILL BE
MAINLY DRY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MJB

In the hours before

Local storm report, Jul 18, 8:12 AM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
912 AM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             11 S OKREEK             43.21N 100.38W
07/17/2007  E0.88 INCH       TODD               SD   PUBLIC

            NICKEL SIZE HAIL WITH 60 MPH WIND.

&&

WETENKAMP
Local storm report, Jul 18, 8:31 AM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 AM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     11 S OKREEK             43.21N 100.38W
07/17/2007  E60 MPH          TODD               SD   PUBLIC

&&

WETENKAMP
Local storm report, Jul 18, 9:11 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1011 AM MDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     8 SSE OKREEK            43.26N 100.32W
07/17/2007  E60 MPH          TODD               SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pennington

When
July 18, 12:00 PM MST to 1:00 PM MST
Where
Pennington County, 2 mi W of Rochford
Measured
1.75 in hail
Reported by
Public
Coordinates
44.120, -103.760

Hail to the size of golf balls fell for nearly an hour and covered the ground several inches deep.

Hail, Pennington

When
July 18, 12:55 PM MST to 1:20 PM MST
Where
Pennington County, 1 mi N of Hill City to 1 mi S of Hill City
Measured
2.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
43.934, -103.530

Baseball sized hail broke building windows and automobile windshields in Hill City. The hail accumulated six to eight inches deep.

Hail, Pennington

When
July 18, 1:14 PM MST
Where
Pennington County, Mt Rushmore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.880, -103.450

Hail, Custer

When
July 18, 1:30 PM MST
Where
Custer County, 5 mi E of Custer
Measured
1 in hail
Reported by
Public
Coordinates
43.770, -103.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35410, 35412, 35413, 35415.